Wednesday, November 26, 2014

Just Say No To Drugs

 photo 3cb77bc5-20ea-49c0-bb48-f964fdfb73ab_zps839251e7.jpg

Things have been rough. Last night I was near tears, and I think I've only been in tears due to Elisabeth-related-things three other times in seven years. When she went in for surgery two weeks ago today, I forgot about her previous morphine dependency and how dangerous it would be to reintroduce it to her body again. When we came home from the hospital her behavior seemed very odd. It didn't seem like pain, more like, discomfort. For a day or two I hypothesized that she was feeling uncomfortable since she no longer had the capability to burp (the new wrap around her esophagus prevents that). A reader of this blog in fact emailed me multiple times with advice on venting techniques (which have worked splendidly!). But still, the strange behavior continued...got worse in fact.

Then last Friday, Donald mentioned that it reminded him of the withdrawal symptoms she experienced in 2012. That's when the light bulb went on and we began to understand what was happening: morphine withdrawal.

We immediately took her to the doctor where our suspicion was confirmed. She was prescribed a methadone wean to help her get off the morphine with minimal discomfort. The methadone seemed to help a little, but not much, so the pediatrician suggested we hold her at a steady dose of methadone and start weaning in a week. But over the past few days Elisabeth has been wiggling non-stop and constantly rubbing her face. By last night her face was bright red. Apparently the methadone is causing her body to itch and Elisabeth is so uncomfortable. The way she tosses around it as if she is trying to escape her body. Once again I consulted with the pediatrician and was prescribed Benadryl to [hopefully] counteract the itchy side effect of the methadone. Fail. If anything the Benadryl had a reverse reaction, making her more antsy. So, I gave her Clonidine, a prescribed medication with the sole purpose of allowing her body to relax and sleep. It has always worked like magic during times when she has been agitated, but last night it did no good.

I laid in bed with Elisabeth for hours while she tossed, turned, and rubbed her face. I could see how exhausted she was but her body could not fall asleep. All these drugs...what a mess. As I looked at Elisabeth it all seemed so wrong. She shouldn't have to suffer. And even worse is knowing that she doesn't understand what is happening or why. That's when I almost started crying. I have dedicated my life to ensuring Elisabeth is comfortable and happy. But everything I try seems to backfire; make things worse.

Around midnight Donald called a friend and together they gave Elisabeth a priesthood blessing. Almost immediately she calmed down and fell asleep. She slept straight through until morning, giving her body the rest that it so desperately needed. How grateful I am that our prayers were heard. I was once again reminded that we have a loving Father in Heaven who is ready to help us and bless us as we face challenges and trials. How grateful I am.

Now we face a new day and I have decided to begin the methadone wean once again. My instinct tells me that I just need to get her off of these drugs. Please say a prayer for Elisabeth, that she will be able to manage the symptoms of withdrawal and return to normal soon.

Follow by Email

Related Posts with Thumbnails